| Model Number |
1DLMC06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
03/30/2005
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) 2005 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2005, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: pain, exposed mesh, hernia recurrence, removal of infected mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2004: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: colostomy malformation.Postoperative diagnosis: colostomy malformation.Procedure: colostomy closure with colon to colon anastomosis.Extensive lysis of adhesions.Indication for operation: the patient is a 54-year-old black male who had fournier¿s gangrene of the perineum, had extensive debridement with diverting colostomy.This was approximately five months ago.His perineal wound has almost completely healed.The patient was therefore scheduled for colostomy closure.His perineal wound has completely healed and then he needed colostomy closure.Implant procedure: exploratory laparotomy.Lysis of intraabdominal adhesions.Repair of incisional hernia.Insertion of gore-tex dual mesh.Implant: gore® dualmesh® biomaterial [1dlmc06/03226187, 18x24cmx1mm] implant date: (b)(6) 2005 (hospitalization (b)(6) 2005) (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: abdominal pain, incisional ventral hernia.Postoperative diagnosis: abdominal pain, incisional ventral hernia.Indication for procedure: the patient is a 55-year-old black male who had undergone previous exploratory laparotomy with take down of colostomy.He developed incisional hernia.The patient had significant perioperative pain.He was, therefore, scheduled for exploratory laparotomy and repair of the incisional hernia.Operation in detail: ¿the patient was taken to the operating where he was placed in the supine position.He was placed under general anesthesia with endotracheal intubation.The abdominal region was prepped with betadine solution, draped in a normal sterile fashion.Through previous midline incision, a skin incision was made.The skin incision was carried down through the subcutaneous tissue until the abdominal cavity was entered.The superior portion of the wound, there was a very large incisional hernia.Subsequently in the entire wound, the fascia was more or less torn and had multiple holes.Therefore, the entire incision had to be opened.Upon entering the incision, care was taken to take down all the adhesions of the small bowel to the posterior abdominal wall.This took approximately thirty minutes.After the lysis of adhesions, then a 10 x 24 dual mesh was cut to the size of the incision and then sutured circumferentially in continuous fashion using 0 prolene suture.After this was completed, the subcutaneous tissue was then closed over the mesh using interrupted sutures 3-0 vicryl.After this was done the skin was stapled closed.The patient tolerated the procedure well.He was extubated in the operating room, taken to recovery room in good condition.¿ on (b)(6) 2005: (b)(6) hospital.Implant record.Description/type: mesh, dual; gore dual mesh, 18x24cmx1mm.Quantity: 1.Mfg ctlg #/serial #: (b)(6).Model #/lot #: (b)(6).The records confirm a gore® dualmesh® biomaterial (1dlmc06/ (b)(6)) was implanted during the procedure.Relevant medical information: on (b)(6) 2005: [facility ni].(b)(6), md.Office notes.[nurse reviewer note: missing page 1-2 of the office note].Exam: exposed mesh with infection and reoccurrence of ventral hernia.Impression: ventral hernia with obstruction.Controlled diabetes mellitus, type ii.Plan: approved for surgery.Counseled on informed consent, the instructions for treatment, the risks and benefits of treatment options and treatment vs.No treatment.Explant procedure: removal of infected mesh with jet lavage.Temporary repair of ventral hernia with vicryl mesh.Explant date: (b)(6) 2005 (hospitalization (b)(6) 2005) (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: infected mesh with exposed mesh and recurrent hernia.Postoperative diagnosis: infected mesh with exposed mesh and recurrent hernia.Anesthesia: general.Estimated blood loss: 30 cc.Brief history: mr.(b)(6) is a 55-year-old african american gentleman who has undergone multiple abdominal surgeries and recently in (b)(6) underwent a ventral hernia repair with dual mesh by another surgeon in the area.The patient developed problems immediately, in fact a few days right after surgery, however and this was managed non-operatively.The patient had exposed mesh over the last four weeks.The mesh has been further exposed and getting worse with purulent material running from underneath and above, and around it.At that point, he wanted a second opinion and was referred to my office for evaluation and repair.Operative procedure in detail: ¿after obtaining informed consent, the patient was taken to the operating room, placed under general endotracheal anesthesia, prepped and draped in a sterile fashion with betadine.A superior and inferior incision was made above and below the mesh and the mesh was totally exposed.The infected mesh was removed cutting the multiple prolene sutures all around it and encountered a very foul purulent material that was underneath and with a lot of necrotic material underneath the mesh as well.This was all debrided down to good granulation bed.I then tried to enter the abdominal cavity, however there was such thick granulation tissue the risk of fistula was very very high.At that point i then freed up some fascia along the edges and then using a two-ply vicryl mesh i then secured it to the fascia using interrupted vicryl suture.This was intended to be a temporary repair to allow granulation tissue to come in and allow the inflammatory process that was underneath to resolve over 3-6 months after repairing it with interrupted vicryl sutures all the way around.Prior to doing this, i did irrigate it with a jet lavage with three liters saline and i re-irrigated it again and then we put duoderm around the skin and placed kerlix wet to dry in the wound and an abdominal binder to secure the abdominal wall.This definitely will be a temporary repair in the future, maybe 3-6 months, when this inflammatory process of the wound has healed up nicely, i will consider placing alloderm to close the fascia.The patient did tolerate the procedure well and was extubated and returned to he [sic] recovery room.¿ relevant medical information: on (b)(6) 2005: (b)(6) hospital.Implant record.Mesh, knitted vicryl.(b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: abdominal wound.Postoperative diagnosis: abdominal wound.Procedure: split thickness skin graft of abdominal wound 100 cm².Harvest site left thigh.Anesthesia: general.Operation in detail: ¿the patient was taken to the operating room, placed under general endotracheal anesthesia, prepped and draped in sterile fashion.Using the weck blade, the wound was freshened up and all the superficial layer was removed.I then obtained a split thickness skin graft harvest from the left thigh, approximately 100 cm² using a mesher, we meshed at a 1 ½ mesh.I then placed this in anti-variegated saline and then placed it over the wound, secured with staples and i placed xeroform over this site and then cotton balls and then 4 x 4s and hypafix and then an abdominal binder.The harvest site was with epinephrine soaked pad, i laid on there for 5 minutes, obtained good hemostasis, put xeroform on top of that and then gauze and then an ace wrap.The patient was then extubated and returned to the recovery room, tolerating the procedure well.¿ on (b)(6) 2006: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: right peri-rectal abscess.Postoperative diagnosis: very large supra and infra-levator right perirectal abscesses at approximately 10 to 11 o¿clock.Procedure: anoscopy.Incision and drainage of supralevator perirectal abscess.Debridement of necrotic tissue and pulsavac irrigation using bacitracin in mixed solution.Indications: the patient is a 56-year-old black male diabetic who has history of recurrent peri-rectal abscesses.He presented to the hospital with a very painful right gluteal area.Examination reveals a large perirectal abscess.Aspiration done at the bedside, which, in fact, showed pus.The patient was therefore scheduled for immediate operation.On (b)(6) 2009: (b)(6) health.Intraoperative record.Weight 216 lb.97.98 kg.Asa 3.(b)(6) 2009: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: incarcerated left flank hernia at the old colostomy site.Postoperative diagnosis: extensive adhesions with incarcerated small bowel with richter type ischemia of the wall.Procedure: exploratory laparotomy with extensive lysis of adhesions.Small bowel resection.Repair of a left flank colostomy hernia.Anesthesia: general.Procedure in detail: mr.(b)(6) is a 59-year-old gentleman with history of multiple surgeries, who has undergone multiple hernia repairs, last one done by me midline had healed up very nicely.The patient had an old colostomy site that was taken down many, many years ago which he presented at this time with a hernia at the colostomy site.Due to multiple surgeries all risks and benefits were explained to the patient due to his significant comorbidity he was a high risk and he understood.The patient consented and was taken to the operating room.Description of procedure: ¿the patient was taken to the operating room, prepped and draped in sterile manner, and administered general anesthesia.Foley catheter and ng tube were placed.I first made a small right lower quadrant incision.I attempted to place a veress needle and i could not get any good point of insufflation in the right upper quadrant as well.Went down to the actual colostomy site and made an incision and went down and dissected all of the incarcerated portion of small bowel was released, however, it was under quite tension and part of the bowel was ischemic appearing on the wall.At that point, i made the decision to go make a midline incision to look in the abdominal cavity to mobilize more of the small bowel to resect this area.Since the patient had previous multiple abdominal surgeries, the last one by me and i did place mesh in there it had healed up nicely.Made the incision and went down and i was able to dissect all of the bowel off the mesh and went and i was able to free up to the left lower quadrant.The bowel was dissected and maneuvered so i could remove it and bring it out to the abdominal cavity.This was done.I covered it up with lap pads and then went to repair the left flank hernia.We closed it with interrupted #1 prolene sutures, the fascia was closed as well as muscle and then from the inside i closed a running, using a running prolene did another closure from intra-abdominally.After doing extensive lysis of adhesions mobilizing all the bowel, i did use gia to staple off the ischemic section and then re-anastomosis in the gia and colostomy was closed with tl90 stapler.The mesentery was closed with interrupted vicryl suture.After that i then irrigated the abdominal cavity to clear, put the small bowel back into the abdominal cavity and then closed the midline with interrupted #1 prolene and running prolene suture basically closing only the mesh and some peritoneum.Then, i closed the incision again with running vicryl sutures to cover up the mesh at the subcutaneous closure above the mesh was approximated using running vicryl sutures to prevent any mesh infection and then closed the skin with skin staples.I went to the left flank and i closed the subcutaneous tissue with running vicryl and then closed the skin with skin staples after irrigating the area.At that point, the patient was extubated and taken to the recovery room.The patient tolerated the procedure well, was extubated, and transferred to the recovery room in good condition.I failed to mention that she [sic] did have an intraoperative cholangiogram which was normal.The patient was then extubated and transferred to the recovery room in good condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.